Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 7, 2017, 4:27 PM PDT for Douglas County, Storey County, Nevada; Lassen County, California. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 4:27 PM PDT (23:27 UTC)
- Expired
- Aug 7, 2017, 5:45 PM PDT
- In force
- 78 min
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Douglas County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107
WWUS85 KREV 072327
SPSREV
Special Weather Statement
National Weather Service Reno NV
427 PM PDT MON AUG 7 2017
CAZ071>073-NVZ001>005-080045-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
427 PM PDT MON AUG 7 2017
...THUNDERSTORMS OVER NORTHEAST CALIFORNIA AND FAR WESTERN NEVADA...
At 421 PM PDT, isolated thunderstorms were ongoing over northeast
California and far western Nevada. Thunderstorms were moving to the
east or east-northeast at around 5 to 10 mph. Wind gusts to 40 mph,
brief heavy rain, pea-size hail, and occasional cloud to ground
lightning will be possible with storms into early evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on a lake, get out of the water. Don't be caught on the water in
a thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Hikers and campers should seek shelter if
possible. Tents and trees are unsafe shelters during thunderstorms.
&&
LAT...LON 4089 11980 3969 11907 3857 11966 3924 11995
3919 12014 3956 12029 3981 12062 4066 12122
TIME...MOT...LOC 2321Z 258DEG 0KT 3963 12039
$$
SSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:07 PM PDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 7, 2:07 PM PDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Reno NV 207 PM PDT Mon Aug 7 2017 .SYNOPSIS... Low pressure stalled over northern California will produce thunderstorms through midweek with heavy rainfall possible. Drier weather returns late in the week through next weekend. Temperatures will remain slightly below average through Wednesday, followed by some warming. && .SHORT TERM... Today through Wednesday there is a risk for flash floods from afternoon/evening thunderstorms with the highest risk near steep terrain, recent burn areas, and any locations that received heavy rain over the last few days. A weak upper low over northeast CA is evident in radar and satellite imagery this afternoon as showers and thunderstorms are moving counter-clockwise around the center of the low. The air mass over the Sierra and western NV is not as unstable today as yesterday and thunderstorms are taking longer to develop, but ample moisture is still in place and we can't rule out a few stronger storms late this afternoon and this evening with heavy rain and additional street flooding or mud/rock slides possible. Tuesday and Wednesday should be more active in terms of stronger thunderstorms as an upper Low over northwest CA shifts east. This pattern puts the eastern Sierra and western NV under a diffluent zone which is a classic thunderstorm pattern for us. For Wednesday additional moisture is also transported eastward into the area, especially north of I-80 where precipitable water values up to an inch are expected. Some computer simulations show an upper-level impulse could also track over the area Wednesday afternoon/evening. The track and timing of this impulse is uncertain, but if it arrives during the afternoon it could lead to stronger and more numerous severe storms Wednesday. JCM .LONG TERM...Thursday through early next week A drier southwest flow Thursday-Friday should push the deeper moisture north of the Oregon border. There is a slight chance for enough lingering moisture for perhaps a shower or thunderstorm or two north of Susanville-Gerlach and possibly also in Mineral County. The air mass continues to dry going into the weekend and mostly sunny afternoons should provide a warming trend to slightly above average temperatures for the weekend. There may be a slightly cooler period with typical afternoon/evening Zephyr breezes early next week as the models are trending toward an upper low somewhere off the coast or over the Pacific Northwest. With this pattern the southwest monsoon moisture would be over Arizona, so a significant return of moisture is not expected for the Sierra or western Nevada through early next week. JCM && .AVIATION... Scattered thunderstorms are expected today through Wednesday. For this afternoon and evening the best coverage will be north of I-80. The chance for a storm today at a KTVL/KMMH is 25% and at KTRK/KCXP/KRNO is 30-40%. The main threat today is heavy rain and mountain obscuration, but hail around 1/2" in diameter and wind gusts to 40 kts are also possible. Peak period for storms today for the Sierra and Sierra Front is 21-01Z and a few hours later (00-04z) for the terminals along Highway 95 (KLOL/KNFL/KHTH). JCM && .FIRE WEATHER... Scattered wet storms are expected today through Wednesday. For today and Tuesday most storms should produce 1/4 to 1/2" with locally heavier amounts possible. Wednesday has the best potential for more numerous and stronger storms. Even though the storms are wet, a few strikes remain possible outside the rather large cores. As we saw yesterday, with the heavy fine fuel loads, fires will still be possible and capable of rapid rates of spread due to outflow winds. JCM && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 7, 1:41 PM PDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Reno NV
141 PM PDT MON AUG 7 2017
CAZ071-072130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
141 PM PDT MON AUG 7 2017
...Thunderstorms approaching Eagle Lake...
At 135 PM PDT, Doppler radar was tracking thunderstorms just west of
Eagle Lake, moving east at 5 to 10 mph.
Wind gusts to 35 mph and a few cloud to ground lightning strikes are
possible on Eagle Lake between 150 PM and 230 PM as the
thunderstorms move over or near the lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on Eagle Lake, get out of the water. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm!
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds could cause a rapid increase in wave heights which may
capsize small boats.
&&
LAT...LON 4054 12093 4072 12098 4093 12073 4069 12064
4054 12075
TIME...MOT...LOC 2035Z 258DEG 13KT 4065 12087
SSSpecial weather statement, Aug 7, 4:27 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
427 PM PDT MON AUG 7 2017
CAZ071>073-NVZ001>005-080045-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
427 PM PDT MON AUG 7 2017
...THUNDERSTORMS OVER NORTHEAST CALIFORNIA AND FAR WESTERN NEVADA...
At 421 PM PDT, isolated thunderstorms were ongoing over northeast
California and far western Nevada. Thunderstorms were moving to the
east or east-northeast at around 5 to 10 mph. Wind gusts to 40 mph,
brief heavy rain, pea-size hail, and occasional cloud to ground
lightning will be possible with storms into early evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on a lake, get out of the water. Don't be caught on the water in
a thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Hikers and campers should seek shelter if
possible. Tents and trees are unsafe shelters during thunderstorms.
&&
LAT...LON 4089 11980 3969 11907 3857 11966 3924 11995
3919 12014 3956 12029 3981 12062 4066 12122
TIME...MOT...LOC 2321Z 258DEG 0KT 3963 12039
SSThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:31 PM PDT | Special Weather Statement | REV | Sierra | 44 min |
| Aug 6, 5:56 PM PDT | Special Weather Statement | REV | Plumas | 64 min |
| Aug 7, 1:41 PM PDT | Special Weather Statement | REV | Lassen | 49 min |
| Aug 7, 4:46 PM PDT | Flash Flood Warning | REV | Nevada, Sierra | 119 min |
Nearby
Special Weather Statements in Nevada, 2017Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.